Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

The method of envelopes


Authors: W. L. Miranker and M. van Veldhuizen
Journal: Math. Comp. 32 (1978), 453-496
MSC: Primary 65L05; Secondary 34E15
DOI: https://doi.org/10.1090/S0025-5718-1978-0494952-8
MathSciNet review: 0494952
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The differential equation

$\displaystyle \frac{{dx}}{{dt}} = \frac{A}{\varepsilon}x + g(t,x)$

where $ A = \left[ {\begin{array}{*{20}{c}} 0 & { - 1} \\ 1 & 0 \\ \end{array} } \right]$ and $ \varepsilon > 0$ is a small parameter is a model for the stiff highly oscillatory problem. In this paper we discuss a new method for obtaining numerical approximations to the solution of the initial value problem for this differential equation. As $ \varepsilon \to 0$, the asymptotic theory for this initial value problem yields an approximation to the solution which develops on two time scales, a fast time t and a slow time $ \tau = t/\varepsilon $. We redevelop this asymptotic theory in such a form that the approximation consists of a series of simple functions of $ \tau $, called carriers. (This series may be thought of as a Fourier series.) The coefficients of the terms of this series are functions of t. They are called envelopes and they modulate the carriers. Our computational method consists of determining numerical approximations to a finite collection of these envelopes. One of the principal merits of our method is its accuracy for the nonlinear problem.

References [Enhancements On Off] (What's this?)

  • [1] V. AMDURSKY & A. ZIV, "On the numerical treatment of stiff highly-oscillatory systems," SIAM J. Appl. Math. (To appear.) MR 0455417 (56:13655)
  • [2] O. AXELSSON, "A class of A-stable methods," BIT, v. 9, 1969, pp. 185-199. MR 0255059 (40:8266)
  • [3] E. W. CHENEY, Introduction to Approximation Theory, McGraw-Hill, New York, 1966. MR 0222517 (36:5568)
  • [4] P. G. CIARLET & P. A. RAVIART, "General Lagrange and Hermite interpolation in $ {R^n}$ with applications to finite element methods," Arch. Rational Mech. Anal., v. 46, 1972, pp. 177-199. MR 0336957 (49:1730)
  • [5] G. DAHLQUIST, "Numerical integration of ordinary differential equations," Math. Scand., v. 4, 1956, pp. 33-50. MR 0080998 (18:338d)
  • [6] W. GAUTSCHI, "Numerical integration of ordinary differential equations based on trigonometric polynomials," Numer. Math., v. 3, 1961, pp. 381-397. MR 0138200 (25:1647)
  • [7] C. W. GEAR, "The automatic integration of stiff ordinary differential equations," Information Processing, 68 (A. J. H. Morrel, Editor), North-Holland, Amsterdam, 1969, pp. 187-193. MR 0260180 (41:4808)
  • [8] C. W. GEAR, Numerical Initial Value Problems in Ordinary Differential Equations, Prentice-Hall, Englewood Cliffs, N. J., 1971. MR 0315898 (47:4447)
  • [9] P. HENRICI, Discrete Variable Methods in Ordinary Differential Equations, Wiley, New York, 1962. MR 0135729 (24:B1772)
  • [10] F. HOPPENSTEADT & W. L. MIRANKER, Numerical Methods for Stiff Systems of Differential Equations Related with Transistors, Tunnel Diodes, etc., Lecture Notes in Comput. Sci., vol. 10, Springer-Verlag, Berlin and New York, 1973, pp. 413-432. MR 0436601 (55:9544)
  • [11] F. HOPPENSTEADT & W. L. MIRANKER, "Differential equations having rapidly changing solutions," J. Differential Equations, v. 22, 1976, pp. 383-399. MR 0422791 (54:10777)
  • [12] I. KARASALO, "Minimum norm solutions of single stiff linear analytic differential equations," J. Math. Anal. Appl., v. 51, 1975, pp. 516-538. MR 0377149 (51:13322)
  • [13] H. B. KELLER, "Numerical solution of boundary value problems for ordinary differential equations: Survey and some recent results on difference methods," in Numerical Solutions of Boundary Value Problems for Ordinary Differential Equations (A. K. Aziz, Editor), Academic Press, New York, 1975. MR 0451742 (56:10024)
  • [14] J. C. LAMBERT, Computational Methods in Ordinary Differential Equations, Wiley, London, 1973. MR 0423815 (54:11789)
  • [15] W. L. MIRANKER & G. WAHBA, "An averaging method for the stiff highly oscillatory problem," Math. Comp., v. 30, 1976, pp. 383-399. MR 0423817 (54:11791)
  • [16] W. L. MIRANKER, M. van VELDHUIZEN & G. WAHBA, "Two methods for the stiff highly oscillatory problem," Topics in Numerical Analysis, III Conf., Dublin, 1976 (J. Miller, Editor), Academic Press, New York. (In preparation.) MR 0657229 (58:31849)
  • [17] T. J. RIVLIN, The Chebyshev Polynomials, Wiley, New York, 1974. MR 0450850 (56:9142)
  • [18] R. D. RUSSELL, "Collocation for systems of boundary value problems," Numer. Math., v. 23, 1974, pp. 119-133. MR 0416074 (54:4150)
  • [19] A. SCHÖNHAGE, Approximationstheorie, de Gruyter, Berlin, 1971. MR 0277960 (43:3693)
  • [20] A. D. SNIDER & G. C. FLEMING, "Approximation by aliasing with applications to "certaine" stiff differential equations," Math. Comp., v. 28, 1974, pp. 465-473. MR 0343637 (49:8377)
  • [21] E. L. STIEFEL & G. SCHEIFELE, Linear and Regular Celestial Mechanics, Springer-Verlag, Berlin, Heidelberg, New York, 1971. MR 0445967 (56:4300)
  • [22] M. URABE, "Galerkin's procedure for nonlinear periodic systems," Arch. Rational Mech. Anal., v. 20, 1965, pp. 120-152. MR 0182771 (32:253)
  • [23] R. WEISS, "The application of implicit Runge-Kutta methods to boundary value problems," Math. Comp., v. 28, 1974, pp. 449-464. MR 0341881 (49:6627)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65L05, 34E15

Retrieve articles in all journals with MSC: 65L05, 34E15


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1978-0494952-8
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society